December 5, 2010

Another Drug

Pictured above is Bertrand's current "breakfast". (Missing from the picture are miralax and phlexyvits, but Daddy took the picture, not me.) It seems like we can never add just ONE item without requiring several more. In fact, more than half the stuff in the picture is needed because of a problem caused by some other item in the picture (e.g., keppra binds with B6, zonegran causes stomach ulcers, the ketogenic diet is low in vitamins and causes constipation, etc.).

This is actually not a lot of medication compared to some other kids we know, but it is still more than Daddy and I would like for Bertrand. That's why I cringe at the thought of adding another medication. But, that's the point we are at with Bertrand's seizure management. Bertrand's seizures, particularly the atonic (drop) seizures, have gotten much worse. We would be adding a new seizure medication in the hope of reducing this number and to be allowed to wean another medication that is not working. (Zonegran has provided no seizure relief but plenty of nasty side-effects.)

So, at Bertrand's neurology appointment last Thursday, the neurologist laid out three medication options: Valproic Acid (Depakote), Topiramate (Topamax), and Lamotrigine (Lamictal). These three drugs are metabolized in the liver, and up to this point we've shied away from putting any additional stress on that particular organ. Liver damage and liver failure are not topics doctors or parents take lightly! However, according to Bertrand's gastroenterologist, the current state of Bertrand's liver damage and treatment is stable. Since Bertrand's quality of life is suffering significantly, we can proceed with hefty doses of caution (extra blood draws, constant monitoring, etc.). After all, a liver doesn't do you much good without a brain--and vice versa. Striking a balance is important.
  • Depakote: Used for generalized convulsions and absence seizures. Fast results. Side-effects include liver failure, stomachaches, increased appetite, weight gain, change in personality, irritability, tremor, hair loss, decrease in platelets, Stevens-Johnson Syndrome (allergic rash), and tiredness.
  • Topamax: Used for several seizure types including partial seizures. Moderately fast results. Side-effects include tiredness (hence the nickname Dopamax), irritability, language problems, behavioral problems, decreased appetite, weight loss, dizziness, kidney stones, acute glaucoma, decreased sweating. (Effects made more severe in conjunction with ketogenic diet.)
  • Lamictal: Used for several seizure types including partial and complex-partial seizures. Slower results. Side-effects include Stevens Johnson Syndrome, tiredness, dizziness, vomiting, ataxia.
The choice of medication was left up to us, Bertrand's parents. We are well-versed on the pros and cons to each one from the handouts given to us by the doctor and our own excessive research. We also reached out to our vast online network consisting of parents of children with intractable epilepsy and movement disorders. This was invaluable, but it was like drinking from a fire-hose until patterns started to emerge.

While it is the drug our neurologist has the least experience with, we feel that Lamictal is a conservative first choice. In comparison, Depakote's liver risk is just too high and Topamax's cognitive effects too severe. The greatest concern with Lamictal is an allergic response called Stevens-Johnson Syndrome, which is addressed through a slow introduction. (This is why results are seen much later than with the other drugs.) But, liver involvement is minimal, it is used with success by kids with multiple seizure types and, in particular, complex partial seizures (some of Bertrand's most insidious seizures). Furthermore, a child similar to Bertrand, with a movement disorder AND seizures, went seizure-free with Lamictal.

We have to start somewhere, so Lamictal it is.

8 comments :

  1. I don't envy your decision. But you seem to have made a prudent choice. Any word on when you'll get to take Bertrand to an epileptologist? I know the seizures are devastating--believe me I know--but he really does look good in all the pictures and video.

    ReplyDelete
  2. We're keeping our fingers crossed for you all!

    ReplyDelete
  3. Good luck with Lamictal. We haven't tried that one yet because of the slow titration and urgency of treating Cody's spasms when Vigabatrin failed. We added Depakote to his coctail with good results so far and no side effects yet. I totally understand how you feel about all the meds. No fun but somehow we, as special needs parents, pick up and keep doing what we have to!

    Loved the last video too. Very cute!

    Laura G

    ReplyDelete
  4. It sounds like a very educated choice. After reading the side effects I probably would choose the same thing.

    ReplyDelete
  5. 1st I've got to say...that little video of him watching that movie is just so precious! I just wanted to cry it was so cute...his little giggle is so freaking cute!!!

    Sounds like you are in the same boat as us...we are thinking about adding in meds...I am so sick about but we have to do something else. My worst fear is that the seizures will get worse from the meds. But, I too have been thinking about Lamicil over and over...however "C" is very sensitive to everything...so I'm sure he'll have the allergic reaction! I've been chatting w/parents on the yahoo group last week...you can see some of their responses to "question about meds & drop seizures". I don't know if this is true, but one lady said Dr.Kossoff (from John Hopkins) reccomends Zonegran w/the ketogenic diet. She said add 25mg in the morning then 2 weeks later add 25mg at night.

    A few moms said Banzel works well for Drops. I wish meds were "easy"!
    Keep me posted plese!

    ReplyDelete
  6. Valiant Recovery offers a different way to beat your drug addiction, one that is intended for professionals and that addresses all of your needs during your recovery. Drug Rehab

    ReplyDelete
  7. If you are a successful business professional then you will have certain expectations and additional needs from a drug rehab center because of your elevated professional status and lifestyle. Detoxing from drugs

    ReplyDelete